Hail, Garfield
- When
- July 11, 4:40 PM CST
- Where
- Garfield County, Drummond
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.300, -98.040
A weak surface boundary moved into the northwest third of Oklahoma during the afternoon of the 11th. Although winds were veered just ahead of the front, strong afternoon heating and weak convergence along the boundary allowed for thunderstorms to develop during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak surface boundary moved into the northwest third of Oklahoma during the afternoon of the 11th. Although winds were veered just ahead of the front, strong afternoon heating and weak convergence along the boundary allowed for thunderstorms to develop during the late afternoon hours. Marginal wind shear and instability contributed to some of the thunderstorms becoming severe. High winds were the main threat with the thunderstorms although small hail was reported with some of the stronger storms. The wind did cause some damage, although most of the damage was relatively minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 11, 1:54 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 254 PM CDT SUN JUL 11 2010 .DISCUSSION...WEAK SURFACE BOUNDARY HAS PUSHED INTO NRN OK THIS AFTERNOON. INSTABILITY HAS INCREASED WITH TEMPERATURES WELL INTO THE 90S AND DEWPOINTS RANGING FROM THE LOWER/MID 60S TO LOWER 70S IN THAT AREA. ALTHOUGH VEERED WINDS AHEAD OF THE BOUNDARY HAS WEAKENED CONVERGENCE SOMEWHAT...SAT SHOWS CU BECOMING MORE DEVELOPED FROM SOUTH OF GAG TO PNC. EXPECT THUNDERSTORMS TO INITIATE LATE THIS AFTERNOON/EARLY EVENING AND WITH DEGREE OF INSTABILITY AND DECENT SHEAR SEVERE STORMS WILL BE POSSIBLE. EXPECT STORMS TO PROPAGATE FARTHER SEWD INTO THE FA LATER THIS EVENING. FRONTAL BOUNDARY AND/OR OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS WILL LIKELY LINGER IN THE AREA ON MONDAY. STORMS WILL LIKELY DEVELOP AGAIN MONDAY AFTERNOON AIDED BY ANOTHER S/W TROUGH DROPPING SEWD INTO THE CNTRL PLAINS. ACTIVITY MONDAY NIGHT INTO EARLY TUESDAY WILL LIKELY BE CONFINED TO EASTERN PARTS OF THE FA. MID LEVEL RIDGE BEGINS TO BUILD EWD TUESDAY NIGHT WEDNESDAY AND WILL LEAD TO RETURN OF DRY AND SEASONABLY WARM WEATHER. WILL LEAVE LOW POPS IN NRN SECS WEDNESDAY NIGHT/THURSDAY WITH A WEAK FRONTAL BOUNDARY EXPECTED TO STALL OUT NEAR THE KS BORDER. FORECAST REMAINS DRY FOR THE REMAINDER OF THE PD AS UPPER RIDGE PERSISTS OVER THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 74 91 74 95 / 30 30 40 10 HOBART OK 73 92 71 96 / 20 30 30 10 WICHITA FALLS TX 75 95 75 97 / 10 20 30 10 GAGE OK 70 90 68 99 / 20 40 20 0 PONCA CITY OK 73 88 73 94 / 40 50 40 10 DURANT OK 74 93 74 93 / 10 20 50 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/02
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUL 11 2010
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN JUL 11 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS NORTH OF A LINE FROM CHEYENNE...TO CORDELL...TO
MOORE...TO SEMINOLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL TO
THE SIZE OF GOLFBALLS.
DAMAGING WIND GUSTS TO 70 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON UNTIL LATE TONIGHT.
DISCUSSION...
A WEAK FRONT IS FORECAST TO EXTEND INTO NORTHERN OKLAHOMA THIS
AFTERNOON AND EVENING. SOUTHWESTERLY SURFACE WINDS AHEAD OF THE
FRONT MAY LIMIT LOW-LEVEL CONVERGENCE...BUT AT LEAST A FEW STORMS
ARE EXPECTED TO DEVELOP IN NORTHERN OKLAHOMA THIS AFTERNOON.
SUFFICIENT DEEP LAYER SHEAR AND INSTABILITY WILL PERMIT SOME STORMS
TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE.
AFTER DARK...A THUNDERSTORM COMPLEX FORECAST TO MOVE FROM SOUTHEAST
KANSAS INTO EASTERN OKLAHOMA MAY BACKBUILD INTO CENTRAL OKLAHOMA.
DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREAT WITH THIS ACTIVITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUL 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE ON MONDAY...WITH
THUNDERSTORM DEVELOPMENT EXPECTED ALONG A STALLED FRONTAL BOUNDARY.
MORE FAVORABLE PARAMETERS FOR STORM INITIATION...COMBINED WITH
STRONGER DEEP LAYER WIND SHEAR...WILL LEAD TO SEVERE THUNDERSTORMS
BEING POSSIBLE ACROSS THE NORTHERN TWO THIRDS OF OKLAHOMA.
THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE RATHER LIMITED FROM
TUESDAY THROUGH SATURDAY AS A RIDGE ALOFT MOVES OVER THE SOUTHERN
PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.
CMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN JUL 11 2010
OKZ017-112215-
BLAINE OK-
445 PM CDT SUN JUL 11 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.
AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF CANTON...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
LAT...LON 3617 9828 3597 9825 3597 9863 3610 9864
3611 9863 3617 9832SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT SUN JUL 11 2010
OKZ014-112230-
ROGER MILLS OK-
450 PM CDT SUN JUL 11 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.
AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF DURHAM...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
LAT...LON 3589 10000 3590 9993 3599 9985 3570 9969
3569 10001SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 519 PM CDT SUN JUL 11 2010 OKZ011-012-112245- GARFIELD OK-MAJOR OK- 519 PM CDT SUN JUL 11 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES. AT 519 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF DRUMMOND...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3641 9780 3619 9778 3619 9820 3634 9819
The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
A wooden electric pole was blown over along Highway 60 between Ceiling and Vici. The report was relayed by KWTV-9. Monetary damages were estimated.
Power lines were blown down near 220nd Street and Morgan Road. Monetary damages were estimated.
Minor damage was reported to a nursing home in El Reno. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253619, 253620, 253611, 253613, 253615, 253617, 253618.